Minnesota, 2008

High Wind in Minnesota, April 15, 2008

April 15, 2008 · NWS FSD · 3 events in 3 counties and zones

Sustained winds around 40 mph with frequent gusts to 50 to 55 mph were reported during the afternoon of April 15th over part of southwest Minnesota near the Buffalo Ridge.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sustained winds around 40 mph with frequent gusts to 50 to 55 mph were reported during the afternoon of April 15th over part of southwest Minnesota near the Buffalo Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 9:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 9:51 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT TUE APR 15 2008

.DISCUSSION...
FOCUS ON WNDS AND FIRE WX FOR THE SHORT TERM. IMPRESSIVE INVERSION
THIS MORNING ON REGIONAL RAOBS. A COUPLE TAMDAR SOUNDINGS FOR KFSD
AND KSUX FROM 12Z-14Z ALSO CONFIRM GENERAL STRUCTURE TO WIND/THERMAL
PROFILE.  STRONGEST WINDS ARE AT AND ABOVE INVERSION LEVEL...BUT
PLENTY OF WIND ENERGY BLO WHICH HAS PUSHED MOST LOCATIONS TO THE
ADVISORY CRITERIA VERY EARLY THIS MORNING. HOWEVER...WITH LIMITED
POTENTIAL FOR MIXING...900-875 HPA OR SO...THIS MIGHT POSE AN ISSUE
FOR REACHING HIGH WIND WARNING CRITERIA.  CERTAINLY DO HIGHLIGHT THE
MOST LKLY AREA...HIGHER TERRAIN OF SW MN...BUT STILL HAVE A BIT OF
RESIDUAL SNOWCOVER CENTERED ON LINCOLN COUNTY TO DISPOSE OF. MORE
LKLY TO HIT THE 40 MPH SUSTAINED BASED ON FCST WIND PROFILE OFF
VARIOUS SENSING ELEMENTS...BUT HAVE WATCHFUL EYE ON FACT THAT 8D3
HAS GUSTED OVER 60 MPH THIS MORNING. NO CHANGES TO HIGHLIGHTS ATTM...
BUT ANTICIPATE THAT WL NEED TO EXTEND ADVY INTO EVNG OVER AT LEAST
AREAS E OF I 29 WITH AFTN PACKAGE.

SMOKE NOW MIXING OUT FOR THE MOST PART WITH VSBYS ONLY LOCALLY BLO
6SM ARND KBKX...AND ONLY TO GET BETTER WITH VENTILATION THRU THE
AFTN. DID TWEEK BACK TRENDS TO TMPS WITH CLIMB A BIT SLOWER THROUGH
THE MORNING UNDER STRONG INVERSION CONDITIONS...AND MAJORITY OF
LOWER LVL THERMAL PROFILES SUGGEST A COUPLE DEGREES COOLER MOST OF
CWA FOR AFTN...AS WOULD THE BIT OF SMOKE DEALING WITH THIS MORNING.
PAID SPECIAL ATTENTION TO DROPPING TMPS SEVERAL DEGREES OVER SKEWED
SNOWCOVERED AREA AS WELL.

FOR FIRE WX...DWPTS ARE CRITICAL FOR AFTN RH. WITH SLIGHTLY COOLER
TMPS FCST...GAVE A LITTLE LEEWAY ON RH...WHICH GETS PERILOUSLY CLOSE
TO CRITICAL 25 PERCENT FOR RED FLAG WARNING CONDITIONS ARND YKN.

&&

.AVIATION...
AREAS OF EARLY MORNING MVFR SMOKE MIXING OUT...WITH VFR CONDITIONS
ONCE AGAIN.  CONTINUED BURNING EVIDENT ACRS KS ATTM...AND WL BE
MONITORING TO SEE IF TRAJECTORY COULD AFFECT KSUX/KFSD AREAS AHEAD
OF FRONTAL BNDRY LATE TONIGHT INTO EARLY WED.

&&

.PREV DISCUSSION...
STRONG SURFACE LOW SITUATED ACROSS FAR NORTHEAST MONTANA MOVING INTO
WESTERN NORTH DAKOTA. CIRRUS SHIELD ACROSS NORTH DAKOTA AND SOUTH
DAKOTA NOT HANDLED WELL BY THE MODELS...BUT EXPECT IT TO SLOWLY SAG
SOUTH APPROACHING THE I-90 CORRIDOR DURING THE DAY. STOUT SOUTHERLY
FLOW AHEAD OF THE LOW...WITH FSD VAD SHOWING 50 KNOTS AT 1K FEET
AGL. THIS IS A GOOD 5+ KNOTS ABOVE WHAT MODELS ARE SUGGESTING. WIND
ADVISORY A SLAM DUNK FOR TODAY FOR ENTIRE FORECAST AREA...WITH
POTENTIAL FOR HIGH WIND WARNING ALONG THE BUFFALO RIDGE. WITH 35-40
KNOTS AT 925MB AND 50-55 KNOTS AT 850MB OVER SOUTHWEST MINNESOTA
THIS AFTERNOON...WILL GO AHEAD AND HOIST HIGH WIND WARNING FOR
BUFFALO RIDGE. WITH K9V9 GUSTING BETWEEN 40 AND 50 MPH MUCH OF THE
NIGHT...WILL GO AHEAD AND LEAVE START TIME AS IS WITH WINDS RAPIDLY
INCREASING TO ADVISORY CRITERIA IN REMAINING CWA SHORTLY AFTER
SUNRISE. AS FOR TEMPERATURES...ELEVATED INVERSION ABOVE 850 MB WILL
STUNT GROWTH OF BOUNDARY LAYER MUCH BEYOND 850 MB AND HAVE SIDED
WITH HIGHS RELATIVELY CLOSE TO MAV GUIDANCE.

ALSO A SIGNIFICANT FIRE WEATHER DAY TODAY. FORECASTED TEMPERATURES
ALONG AND WEST OF THE JAMES RIVER VALLEY AT OR ABOVE 75 DEGREES
MEETING THE FIRST CRITERIA FOR RED FLAG CONDITIONS. WINDS ARE
OBVIOUSLY NOT AN ISSUE EITHER...SO REAL CONCERN IS MOISTURE. USED
DEW POINT MIX DOWN TOOL TO COME UP WITH FORECASTED DEW
POINTS...WHICH SEEMED TO WORK OK UNDER SIMILAR CONDITIONS YESTERDAY.
AM CURRENTLY FORECASTING RHS TO FALL INTO THE UPPER 20S IN WESTERN
CWA...AND MID 20S ALONG THE JAMES RIVER VALLEY. WESTERN CWA HAS NEW
RH CRITERIA OF 20 PERCENT AND WITH RECENT SNOWMELT...FUELS MAY BE
DAMP ENOUGH TO SUPPRESS FIRE GROWTH SLIGHTLY. FURTHER TO THE EAST IN
THE JAMES RIVER VALLEY...AREA HAS BEEN SNOW FREE FOR A DAY OR SO
NOW...AND WITH RHS FALLING INTO THE MID 20S...RED FLAG CONDITIONS
NOT OUT OF THE QUESTION.  WITH IT BEING A BORDERLINE CALL...ELECTED
TO FORGO ISSUING ANYTHING AT THIS TIME....BUT DAY SHIFT WILL NEED TO
MONITOR JAMES RIVER VALLEY CLOSELY.

SHOULD BE A BREEZY NIGHT ACROSS THE AREA AS COLD FRONT ASSOCIATED
WITH THE LOW ALONG THE US/CANADIAN BOARDER MOVING THROUGH.  WITH
ATMOSPHERE REMAINING SEMI-MIXED...HAVE KEPT LOWS IN THE 40S AND
LOWER 50S...NOT FAR FROM NORMAL HIGH TEMPERATURES FOR THIS TIME OF
YEAR. PRECIP CHANCES ON WEDNESDAY A DIFFICULT CALL. ONLY AVAILABLE
MOISTURE IS CONTAINED BETWEEN 800-900 MB...WITH STEEP LAPSE RATES
ALOFT SEPARATED BY STRONG INVERSION. WITH HELP FROM SURFACE
HEATING...LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BECOME
SLIGHTLY UNSTABLE CREATING THE CHANCE FOR A FEW SHOWERS.
HOWEVER...RELATIVELY DRY AIR IN THE SUB CLOUD LAYER WILL WORK
AGAINST PRECIP POTENTIAL. HAVE SPRINKLES ACROSS WESTERN CWA WITH
UNSTABLE LAYER MOVING THROUGH IN THE MORNING HOURS...AND SLIGHT
CHANCE OF SHOWERS EAST WITH INCREASED SURFACE HEATING.

BOUNDARY BECOMES HUNG UP JUST EAST OF CWA AND BECOMES THE FOCUS OF
SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY AS NEXT WAVE
MOVES EAST ACROSS THE CENTRAL PLAINS.  APPEARS AS THOUGH FORECAST
AREA WOULD ONLY BE BRUSHED BY LIGHT PRECIP IF ANY WITH THE MAIN
FOCUS FURTHER SOUTH AND EAST. FAIRLY MIXY DAY EXPECT ON
THURSDAY...THOUGH CLOUD COVER WILL LIKELY IMPACT HIGHS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIIL 7 PM CDT TUESDAY FOR IAZ001>003-
     012>014-020>022-031-032.

MN...WIND ADVISORY UNTIL 7 PM CDT TUESDAY FOR MNZ071-072-080-
     081-089-090-097-098.

     HIGH WIND WARNING FROM NOON TODAY TO 7 PM CDT THIS
     EVENING FOR MNZ071-072-080-081-089-090.

NE...WIND ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR NEZ013-014.

SD...WIND ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR SDZ038>040-050-
     052>071.

&&

CHAPMAN
Hazardous weather outlook, Apr 15, 4:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT TUE APR 15 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
522 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS THE REGION TODAY.  THE
STRONGEST WINDS WILL BE IN SOUTHWEST MINNESOTA ALONG THE BUFFALO
RIDGE...WHERE WINDS IN EXCESS OF 40 MPH WITH GUSTS TO NEAR 50 MPH
ARE EXPECTED THIS AFTERNOON. THESE WINDS ARE EXPECTED TO
GRADUALLY SUBSIDE TONIGHT.

FIRE DANGER...
STRONG SOUTHERLY WINDS IN CONJUNCTION WITH UNSEASONABLY MILD
TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE AN EXTREME
FIRE DANGER ACROSS ALL DISTRICTS TODAY. THIS EXTREME FIRE DANGER
MAY BE SLIGHTLY LESS IN AREAS WITH REMAINING SNOW COVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lyon

When
April 15, 12:00 PM CST to 7:00 PM CST
Where
Lyon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds around 40 mph with gusts between 50 and 55 mph began around noon on April 15th and continued to the start of the evening.

High Wind, Cottonwood

When
April 15, 12:00 PM CST to 7:00 PM CST
Where
Cottonwood forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Sustained winds around 40 mph with gusts between 50 and 55 mph began around noon on April 15th and continued to the start of the evening.

High Wind, Jackson

When
April 15, 12:00 PM CST to 7:00 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Sustained winds around 40 mph with gusts between 50 and 55 mph began around noon on April 15th and continued to the start of the evening.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97802, 97803, 97804.